Q: I have been taking the antidepressant Paxil (paroxetine) for the past 5 years. I find that when I try to stop taking it, the withdrawal effects are horrible. I have terrible nightmares, I am upset and depressed, and I have a metallic odor about me. What can I do?
A: The problem you describe is quite common. The good news is that you may be able to avoid these uncomfortable effects.
First, let’s take a look at the general problem and then I’ll get to possible solutions.
All antidepressants have this liability. If you stop taking one abruptly, you can get discontinuation symptoms. Many experts prefer the term “discontinuation” to “withdrawal.” The term “withdrawal” implies that you’re addicted to a drug. But addiction is a complex pattern of behavior that involves craving, drug seeking, and needing more and more drug to achieve a desired effect. In that sense, antidepressants are not addicting.
However, the body does undergo changes as a result of antidepressant treatment. So when you stop the medication, your body has to change back to its prior state. The transition can involve some of the distress you describe. Nightmares are common. So are changes in emotions. People have described feeling agitated, irritable, anxious, or confused. They can have crying spells. Some have trouble concentrating or they experience memory problems.
Physical symptoms are also regularly reported. Some people feel like they have the flu, or they sweat, feel weak or dizzy, have trouble with balance, or get headaches, nausea, or fatigue.
The metallic odor is unusual, but it’s part of the same package. Some people experience unusual perceptions, such as the sensation of pin-pricks or electric shocks, distorted vision, or feeling cut off from reality.
What can you do?
The key to avoiding discontinuation symptoms is to taper the drug very, very slowly. This is harder to do with certain antidepressants, the ones that by their nature are cleared out of your body quickly. Of all the drugs in its class, Paxil has the shortest duration of action. So Paxil has a high risk for causing discontinuation syndrome.
In contrast, antidepressants that take their time about leaving the body and have a longer duration of action are easier to taper. And they are less likely to cause discontinuation symptoms.
Now for suggested solutions to this problem. One thing to try—if you haven’t done so already—is to cut down the dosage of paroxetine by the smallest possible amounts, extremely gradually, over many weeks.
Some people, however, get discontinuation symptoms no matter how slowly they taper their medicine. What if you’re in that situation?
The trick some psychiatrists recommend is to switch to an antidepressant that is in the same class, but stays in the body much longer than Paxil. In this case, the drug fluoxetine (Prozac) is a good candidate. The paroxetine level in your blood stream drops by half in less than 24 hours. Fluoxetine takes a week or more to get to that level. In essence, it tapers itself. That makes it much easier to control the dosing.
Some of my patients have had good luck with this approach. Over a month or so, they make a slow transition to fluoxetine. Once they’re on a stable dose, they taper it slowly. It takes some patience, but they either avoid the discontinuation discomfort completely or they experience it in a much milder and more manageable form.
One caution: The nightmares and the funny smell are likely to be discontinuation symptoms. The mood change, however, could be a return of depression symptoms, especially if low mood or irritability last longer than a month or two. I recommend making any changes in consultation with a clinician who can review your situation as it evolves. If symptoms persist, you need ongoing treatment for a mood problem.
Do you have a health question you'd like to ask Harvard Medical School's experts? Send an e-mail to firstname.lastname@example.org. Please include Ask Harvard in the subject line.
Our experts respond to one question each week and the responses are posted on Mondays on MSN Health. We regret that we cannot provide a personalized response to every submission.
depression and sadness help
What to eat to improve your mood
Irritable? Isolated? Withdrawn? Do you find yourself working all the time? Drinking too much? These unhealthy coping strategies may be clues that you have male depression.
It's a hot topic we need to talk about
Postnatal depression isn’t uncommon and sufferers need to know that they’re not alone and that by seeking expert help they can combat it.
Worried? Nervous? The distinction between anxiety disorders and "normal" anxiety isn't always clear.
Here’s what to do during your waking hours for a better night’s sleep.
Did you know?